• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Pentasa - blood or stains in toilet

I have been on Pentasa for 10 months and have several frightening experiences where it appears that I have passed a large amount of blood into the toilet. Tests have shown kidneys are ok. Can the Pentasa effect the colour of urine and cause this side effect - toilet sometimes looks like the bathroom from Psycho the movie. I also wonder if the Pentasa in the urine may be reacting to cleaning chemical used in the toilet.
I have seen 3 gastroentologists, Urologist and gynecologist. I have had 2 colonoscopies, 2 cystiosocpies, and internal vaginals in this time. Not one specialist has any knowledge of Pentasa causing this problem. Any advise would be appreciated.
 

SarahBear

Moderator
Location
Charleston,
Hi, Armstrow!

I'm going to move your post into the Mesalamine section so you can get more detailed responses from people who have experience with Pentasa. Please feel free to tell us a little about yourself in a new post in the Your Story section. :)

So the red color is in your urine, not in your stool, correct? Have any of your doctors tested your urine to see if it's blood or simply a red coloring? Does it occur every time you go or only sometimes? Does it occur in various toilets or only one?

I've never heard anything about Pentasa changing urine color and I didn't have any issues like that when I took it. I'm confused as to how it would turn urine red - that would seem much more likely if it were red itself.

I hope you can find answers soon! :hug:
 
Hi, Armstrow!

I'm going to move your post into the Mesalamine section so you can get more detailed responses from people who have experience with Pentasa. Please feel free to tell us a little about yourself in a new post in the Your Story section. :)

So the red color is in your urine, not in your stool, correct? Have any of your doctors tested your urine to see if it's blood or simply a red coloring? Does it occur every time you go or only sometimes? Does it occur in various toilets or only one?

I've never heard anything about Pentasa changing urine color and I didn't have any issues like that when I took it. I'm confused as to how it would turn urine red - that would seem much more likely if it were red itself.

I hope you can find answers soon! :hug:

Yes definitely only in urine. Happens in various toilets. There is so much of it definitely looks dark red but other stains on toilet lid a dark brown. It must be a chemical reaction of some kind. anyhow I appreciate very much your comments.
 
Thanks again for the responses. I have never used a forum before and am a little naive about replies etc.

I will keep working my way through it though as I find it so so helpful
 
I have tested a glass of water, a satchel of Pentasa and some toilet cleaner. It turned blood like i colour.
I have stopped using cleaners in the toilet.
Have checked with the Chemists and they haven't heard of this happening but are happy to
contact the manufacturer on my behalf.
This Forum has been so helpful and has started to put my mind at easy. Thank you all so much. I shall keep you posted
 

Jennifer

Adminstrator
Location
SLO
To be on the safe side you could have your doctor test your urine for blood to be sure as it is possible for Mesalemine meds to cause blood loss in urine or stool. If it was tested already then ya, that's crazy that it turns red like that.
 
Hi All,

As a UC sufferer (11 years) :smile:and pharmacist this is something that has troubled me over the last few years. I have had both the reddish to purply brown staining on the toilet, as well as specifically red urine.

Mesalazine as part of its chemical make up is an "azo-dye" which on interaction with some chemicals (e.g. common house hold bleach) can turn a the colour that we all describe seeing in the toilet. This may appear red in the bowl if there is sufficient cleaning product in the bowl. So for the past 6 years I have been avoiding bleach containing products at home, opting for more natural cleaning products- it has eliminated that issue.

If you urine is red/brown in the absence of any cleaning products (e.g. pee in a cup) this is something you do need to get checked out by your doctor. After increasing my daily dose of Mesalazine in the last year I have has three episodes of blood in my urine. While my renal function and ultrasound of my urinary system were both normal, my gastroenterologist found a paper suggesting that at high levels Mesalazine may precipitate as crystals forming renal stones (kidney stones). This can only be confirmed if the stones are captured and sent for analysis (for me it resolved by reducing my dose, so no stones to analyse). This is not currently a warning in packaging or counselling point. SO if you do experience these symptoms- don't freak out, it is treatable/easily managed, BUT please report it to your doctor so hopefully we can increase awareness.

Keep well :smile:
 
When I was on Pentasa my urine would turn red if there was bleach in the toilet. If there were no chemicals then my urine was a normal colour, it only seemed to change with bleach.
 
I have had exactly this since I have been on this drug. You're right it reacts with toilet cleaners and stains the toilet seat. I contacted the manufacturers and they said yes they knew about it. I said it should be mentioned in the leaflet that comes with the drug and could it be. They said sorry, no it couldn't be put in the leaflet. Basically they don't care!
 
HI
I think you are right, I have Ulcerative colitis also and today I saw this exactly what you describe,
also yes there was a cleaning chemical in the toilets.
I agree
I take Pentasa also
 

cmack

Moderator
Staff member
Hey all,

Here in my town in the Columbia Valley of south eastern British Columbia, Canada we get reddish pink algae stains in the toilet bowl. Not on the seat though. Other toilets I have seen in town look the same if not cleaned very regularly.

Just my two cents. I'm not on any Specific IBD treatments But I do take some off-label prescriptions from my GP to help with symptoms.

cmack

P.S.

It only happened after we added well water to our water supply, before that it came from a mountain stream only. Now it comes from both sources. Hmmmm. Possibly contaminated aquifer? Kinda seems that way.
 

mvond5

Banned
Wondering, my son will start Pentasa and I am wondering if anyone has good suggestions of any suppliments I should put him on to reduce any side effect. Thanks
 
Top